Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Reno, NV

July 22, 2014Lyon County, Storey County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2014, 3:00 PM PDT for Lyon County, Storey County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2014, 3:00 PM PDT (22:00 UTC)
Expired
Jul 22, 2014, 4:00 PM PDT
In force
60 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Lyon County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 42 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS55 KREV 222200
SVRREV
NVC019-029-222300-
/O.NEW.KREV.SV.W.0024.140722T2200Z-140722T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LYON COUNTY IN WESTERN NEVADA...
  EASTERN STOREY COUNTY IN WESTERN NEVADA...

* UNTIL 400 PM PDT

* AT 258 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17     
  MILES NORTHEAST OF GARDNERVILLE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...STAGECOACH...TAHOE-RENO INDUSTRIAL    
  CENTER AND HIGHWAY 50 FROM MOUNDHOUSE TO SILVER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO 
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.

LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953
TIME...MOT...LOC 2158Z 180DEG 10KT 3909 11947

$$

BRONG
3 follow-up statements
180 
WWUS55 KREV 222218
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT TUE JUL 22 2014

NVC019-029-222300-
/O.CON.KREV.SV.W.0024.000000T0000Z-140722T2300Z/
STOREY NV-LYON NV-
318 PM PDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN LYON AND EASTERN STOREY COUNTIES...

AT 314 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES EAST OF CARSON 
CITY...MOVING NORTH AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...STAGECOACH AND HIGHWAY 50 FROM SIX    
  MILE CANYON TO SILVER SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES 
BELOW ONE MILE ALONG HIGHWAY 50 IN LYON COUNTY. SEEK SAFE 
SHELTER...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953
TIME...MOT...LOC 2216Z 180DEG 18KT 3914 11947

$$

BRONG
260 
WWUS55 KREV 222237
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT TUE JUL 22 2014

NVC019-029-222300-
/O.CON.KREV.SV.W.0024.000000T0000Z-140722T2300Z/
STOREY NV-LYON NV-
337 PM PDT TUE JUL 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR NORTHWESTERN LYON AND EASTERN STOREY COUNTIES...

AT 327 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS JUST 
NORTH OF HIGHWAY 50 BETWEEN SIX MILE CANYON AND STAGECOACH...MOVING 
NORTH AT 20 MPH.

* LOCATIONS AFFECTED INCLUDE...STAGECOACH...AND HIGHWAY 50 FROM SIX 
  MILE CANYON TO SILVER SPRINGS. IF THE STORM HOLDS TOGETHER IT WILL 
  REACH INTERSTATE 80 BETWEEN TRACY CLARK AND FERNLEY AROUND 4 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE A BURST OF HIGH WINDS. AREAS OF BLOWING DUST 
MAY RAPIDLY REDUCE VISIBILITIES BELOW ONE MILE. SEEK SAFE 
SHELTER...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953
TIME...MOT...LOC 2234Z 180DEG 18KT 3923 11947

$$

BRONG
749 
WWUS55 KREV 222252
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
352 PM PDT TUE JUL 22 2014

NVC019-029-222301-
/O.EXP.KREV.SV.W.0024.000000T0000Z-140722T2300Z/
STOREY NV-LYON NV-
352 PM PDT TUE JUL 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND EASTERN
STOREY COUNTIES WILL EXPIRE AT 400 PM PDT...

THE STORM THAT MOVED ACROSS HIGHWAY 50 BETWEEN SIX MILE CANYON AND 
STAGECOACH HAS DISSIPATED.  HOWEVER ADDITIONAL THUNDERSTORMS ARE 
DEVELOPING OVER LYON COUNTY.  GUSTY WINDS...BRIEF HEAVY RAIN AND 
HAIL ARE POSSIBLE THROUGH THIS EVENING. 

LAT...LON 3954 11956 3961 11926 3909 11933 3909 11953
TIME...MOT...LOC 2251Z 180DEG 18KT 3932 11947

$$

BRONG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 PM PDT, 53 minutes earlier.

Area forecast discussion, Jul 22, 2:07 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
207 PM PDT TUE JUL 22 2014

.SYNOPSIS...
THUNDERSTORMS WILL END TONIGHT AS A DRIER AND MORE STABLE AIR
MASS RETURNS WEDNESDAY. IT WILL BE LOCALLY BREEZY WEDNESDAY
AFTERNOON. LIGHTER WINDS AND A WARMING TREND ARE EXPECTED THURSDAY
INTO THE WEEKEND WITH THUNDERSTORMS RETURNING SUNDAY AND MONDAY.

&&

.SHORT TERM...
SHORTWAVE MOVING THROUGH NORTHEAST CA AND NORTHWEST NV WILL EXIT
THIS EVENING AND THUNDERSTORMS WILL DIMINISH QUICKLY FROM
SOUTHWEST TO NORTHEAST. A FEW STRONG STORMS ARE POSSIBLE AS SHEAR
AND MOISTURE PROFILES REMAIN DECENT. THE BEST COVERAGE WILL BE
ACROSS NORTHWEST NEVADA WITH MORE ISOLATED STORMS SOUTHWARD ACROSS
WESTERN NV. ANY STORMS ALONG THE SIERRA FRONT WILL MOVE OUT BY EARLY
THIS EVENING AND EXIT THE BASIN AND RANGE/NORTHWEST NV BY MID
EVENING.

BREEZY CONDITIONS WILL DEVELOP ACROSS THE EASTERN SIERRA AND
WESTERN NV WEDNESDAY AFTERNOON AS SOUTHWEST FLOW ALOFT INCREASES
IN ADVANCE OF TROUGH MOVING INTO THE PACNW. STRONGEST WINDS WILL
EXTEND ACROSS NORTHEAST CA-NORTHWEST NV WHERE GUSTS TO 35 MPH ARE
EXPECTED. WIND GUSTS WILL GENERALLY BE 25-30 MPH ELSEWHERE
ALTHOUGH A FEW LOCALLY HIGHER GUSTS MAY OCCUR ALONG THE SIERRA
FRONT. FOR HIGHER ELEVATIONS, GUSTS WILL APPROACH 40-50 MPH. LAKE
WATERS WILL BE LOCALLY CHOPPY IN THE MORNING AND AFTERNOON ON LAKE
TAHOE AND MOST LAKES BY MID AFTERNOON. WINDS SHOULD REMAIN JUST
BELOW LAKE WIND CRITERIA BUT THE NIGHT SHIFT WILL MONITOR AND
ISSUE HEADLINES IF MODELS AND OBSERVATIONS TREND HIGHER. FOR FIRE
WEATHER, HUMIDITY LEVELS WILL REMAIN TOO HIGH ACROSS NORTHERN AREAS
WHERE WINDS WILL BE STRONGEST. HOWEVER, WINDS COULD CREATE LOCALLY
CRITICAL CONDITIONS FOR ONGOING FIRES AND HEADLINES FOR INDIVIDUAL
FIRES MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. THE AIRMASS
WILL BE MUCH MORE STABLE AND DRIER WITH NO THUNDERSTORMS EXPECTED
WED-THU. A FEW BUILDUPS ARE POSSIBLE IN THE LASSEN COUNTY
CONVERGENCE WED AFTERNOON ALTHOUGH SHEAR IS GOING TO BE TOO STRONG
FOR SUFFICIENT VERTICAL DEVELOPMENT AND THE FORMATION OF
THUNDERSTORMS. WINDS WILL BE MUCH LIGHTER FOR THURSDAY WITH A
LIGHT EAST TO NORTHEAST GRADIENT ACROSS WESTERN NV. TEMPERATURES
BOTH WEDNESDAY AND THURSDAY WILL REMAIN SEASONAL WITH THE BIG
WARMUP NOT LIKELY TO START UNTIL FRIDAY. HOHMANN

.LONG TERM...FRIDAY THROUGH TUESDAY...

HIGH PRESSURE CURRENTLY OVER THE HIGH PLAINS WILL RETROGRADE TO THE
FOUR CORNERS AREA BY SUNDAY.  THIS WILL LEAD TO HOT AND DRY
CONDITIONS FOR THE START OF THE WEEKEND, WITH INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR THE START OF NEXT WEEK.

AS THE RIDGE BEGINS TO BUILD BACK OVER THE SOUTHWEST, AFTERNOON HIGHS
IN THE LOWER ELEVATIONS WILL RAISE BACK INTO THE 95-105 RANGE WITH
80S TO LOW 90S FOR THE SIERRA.

BY SUNDAY, MOISTURE WILL START TO INCREASE AND COMBINE WITH ABOVE
NORMAL TEMPERATURES TO PRODUCE A LOW CHANCE OF HIGH BASED
THUNDERSTORMS OVER THE SIERRA AS FAR NORTH AS SIERRA/PLUMAS COUNTIES
AND INTO WESTERN NEVADA SOUTH AND WEST OF RENO TO HAWTHORNE. DRY
LIGHTNING STRIKES AND STRONG OUTFLOWS ARE POSSIBLE IF ANY STORMS
DEVELOP.

FOR MONDAY AND TUESDAY, MOISTURE AND INSTABILITY SHOULD CONTINUE TO
INCREASE WITH A SOUTHERLY FLOW.  THE GFS/ECMWF ARE RELATIVELY CLOSE
IN PULLING THE REMNANT OF A LOW CURRENTLY OVER ALABAMA/MISSISSIPPI
AROUND THE HIGH AND OVER CALIFORNIA/WESTERN NEVADA LATE MONDAY OR
TUESDAY.  THIS MAY LEAD TO A COUPLE MORE DAYS OF STRONG
THUNDERSTORMS WITH POTENTIAL FOR HEAVY RAIN, HAIL AND GUSTY WINDS.
BRONG

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS THIS EVENING WILL DEVELOP NORTH OF
KTRK-KRNO-KLOL, THOUGH A STORM OR TWO MAY DEVELOP JUST TO THE EAST
OF KRNO-KCXP-KMEV, THEN QUICKLY TRACK TO THE NORTH-NORTHEAST. WITH
THE JET OVERHEAD, ANY STORMS WOULD BE ABLE TO PRODUCE 50KT
OUTFLOWS AND HAIL. HEAVY RAIN IS A LESSER CONCERN DUE TO STORM
MOTIONS NEAR 20 KTS.

DRIER STABLE AIR WILL MOVE INTO THE SIERRA AND WESTERN NEVADA
TOMORROW AS A LOW REACHES THE PACIFIC NORTHWEST COAST.  PEAK GUSTS
TOMORROW COULD REACH 25-30KTS DURING THE LATE AFTERNOON/EVENING
HOURS.

VFR CONDITIONS FOR THURSDAY AND INTO THE WEEKEND, WITH INCREASING
CHANCES FOR THUNDERSTORMS FOR THE START OF NEXT WEEK.  BRONG

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:06 PM PDTSpecial Weather StatementREVStorey39 min
Jul 21, 5:27 PM PDTSpecial Weather StatementREVStorey48 min
Jul 21, 5:36 PM PDTSpecial Weather StatementREVMineral39 min
Jul 21, 5:50 PM PDTSevere Thunderstorm WarningREVStorey, Washoe25 min
Jul 21, 5:59 PM PDTSpecial Weather StatementREVLyon46 min
Jul 21, 6:13 PM PDTSevere Thunderstorm WarningREVStorey, Washoe32 min
Jul 21, 6:23 PM PDTTornado WarningREVStorey, Washoe37 min
Jul 21, 6:53 PM PDTSevere Thunderstorm WarningREVWashoe37 min
Jul 21, 7:29 PM PDTSpecial Weather StatementREVWashoe61 min
Jul 21, 10:51 PM PDTSpecial Weather StatementREVPershing54 min
Jul 22, 3:58 PM PDTSpecial Weather StatementREV62 min
Jul 22, 4:20 PM PDTAreal Flood AdvisoryREVWashoe3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.